Could i live without steroids?

I have been on prednisolone for 32 years. My rheumy has been posted to Singapore, and i met my new Rheumy a few weeks back. I have been on 6mg of steroids for years as former Rheumy said that was a good maintenence dose for me. New rheumy decided to reduce down to 5mg. I am now noticing weekness in arms and legs, pins and needles in hands, muscle cramps in back of thighs,feet etc. Also mention i am on Azathioprine for Lupus also. Has anyone expierienced symptons on reducing steroids. Be v grateful for any answers on this. Thanks. Keep on keeping on x

13 Replies

oldestnewest
  • Hi Caz, did the new rheumie tell you to reduce them gradually or all in one go? I am starting to reduce from 7.5 to 7 but my rheumie told me to do one day 7.5 then drop to 7 he said we have to trick the body into thinking it needs less, I ahve tried to get to 5 before and failed so this time he is reducing it by 1mg at a time and also doing alternate days till the 7 is ok for me, when I ahve tried to reduce them by 2.5 even doing alternate days I have ended up feeling like you, I would try and contact the rhemie or the nurse at his clinic and tell them how youa re feeling hope this helps x

  • Hi Caz, I've always found it very hard coming off steroids, so much so, that the last time I said I'd never use them again unless I really had to. The last 5 mgs have always been the hardest for me. I assume that your rheumatology nurse is going to monitor you closely. Good luck and hope it works out well for you. I would think you need to reduce them really slowly though after being on them for 32 years.

  • hi ive been on steriods for over ten years the dosage has gone up to as much as 60mgs my lowest 7.5mgs im on 15mgs now i cant get below that as i get increased pain and stiffening steriods seems the only thing that helps me i would love to get off them but my body seems to shut down without them so your not alone x

  • i had an injection a couple of months ago and it helped me a lot. i suspect that its the best form of relief for me but long term stroid use has massive health risks. the injection has worn off but i am living with the pain and stiffness as i dont want my body to give up on me lol

    seriously i just dont want to rely on it. its a great comfort but...

  • I am coming down from 10mg to 5mg and am in the forth day, pain is back, you're right but I am hoping that the Plaquenil will kick in soon (started it 10 days ago) to take the symptoms away.

  • Hi Caz I've been on them for 32 years too & I know the feeling. I've been on 7.5mg for the last few years but I just hurt so much sometimes I've had to have an injection to top me up also injections into my hips. I didn't think you could come off them after being on them for so long. I think I would be a bit scared because they do say your body can shut down as the adrenal glands can't cope without them after taking them for so long. Have you got many nasty effects from being on them for so many years ? My bones are not good so taking meds for oesteoporosis my skin on my legs is so thin it just tares so easily & the bruising is awful. I'm black all the time. The last time I reduced I felt so awful, shaky, palpatations not good at all Please let me know how your doing & if you do manage to get down & come off them.

    All the best Hayley

  • Caz, I've been on prednisone since 1994. I've never been off completely. I often have to increase to 10, 15, 20, or more mgm. during a flare. I always have to come off very, very slowly ... down 1 mgm for an entire week, then down 1 mgm more for the next week, and so on until back to maintenance dose. Don't come off too quickly. Take good care! Linda

  • Hi Caz, I've also been on steroids for 32 yrs. I'm also on Azathioprine 75mg a day. My rheumy has reduced my steroids right down to 2mg a day, which I've been on for 6yrs now. He basically said because I'd been on varying doses over the years, my body now cant do without steroids, so after putting me on Azathioprine, he very slowly reduced me to the dose I'm on now, from 10mgs to 2mgs. So I guess I'm now on them for life but he says its only a very small dose, I've just recently been prescribed a stronger dose of Co Codamol for pain management. I am allergic to anti inflammatries so cant take them. I seem to remember having similar symptoms to you as I was being reduced but persevered.

    hope you start to feel better soon, take care xx

  • PS...... My Rheumy reduced me down by 1mg a week ..... xx

  • Thanks alot for all answers. I dont think i'll ever get off steriods completely, as most of you say body couldn't cope. Like you Tinkerbell can only take Co-codomol for pain with perhaps a top up of Codeine, allergic to most pain relief including liquid morphine. I am seeing GP soon, so will ask if Rheumy needs to be told about this prob. Thanks all for your support, this site really helps in difficult times. Hope you all keep as well as you can. xxx

    caz59

  • I am now suffering from something called addisons disease as well as SLE because i tapered my steroids down to quickly. Ended up very sick as I went from 10mg to 5mg in one week. I am told I might have to stay on steroids for life as my adrenal glands have stopped working. Apparently the body stops producing it's own hormone as it ends up relying on the steroids. Got to taper it at 0.5mg a month, til you get to 3mg and then the hospital tests your adrenals to check if they can cope. The hardest part is when you get to 5mg, it's hard to drop below that as the pain is too much. Need to train the adrenal glands to start working again. I cant get below 5mg. Body aches too much. Your rheumy should refer to an endocrine specialist who can help it. Best of luck to everyone - steroids saved my life, but have taken away my looks and left me with a body that is overweight, yet so fragile x

  • Hi, I am in the process of reducing my steroids, I have got down to 5mg but I have done 7.5 and 5 on alternate days for a month. I am now worrying about reducing further having read what you have all posted! I think I will go and se my GP before I go any further.

    Did anyone find that they had mood swings whilst reducing the steroids? I think I am being affected by it. That is of course unless I am genuinely a grumpy bunny who needs to be told off occasionally? lol

  • Have you seen this other question:

    lupusuk.healthunlocked.com/...

You may also like...